MAUDE Adverse Event Report: PERFUSION SYSTEMS AFFINITY HFO W/TRILLIUM 511T; OXYGENATOR, CARDIOPULMONARY BYPASS

PERFUSION SYSTEMS AFFINITY HFO W/TRILLIUM 511T; OXYGENATOR, CARDIOPULMONARY BYPASS
Model Number 95215
Medical Device Problem Code Increase in Pressure (1491)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 10/18/2021
Type of Reportable Event Death
Event or Problem Description
Medtronic received information that during the use of an affinity nt oxygenator, the customer reported that they had experienced a h igh-pressure excursion.The customer stated that the high pressure excursion occurred within the first 10 minutes of initiation of cardiopulmonary bypass and it was a slow but steady increase within minutes of initiation.The customer stated that the high pressure excursion is often associated but not always with temperature cooling of the patient and initial delivery of cold cardioplegia to the myocardium.The customer stated that the pressure continually increased over a 10 to 20 minute period and had action not been taken it would have further continued to increase to a dangerous level impacting blood flow and proper oxygenation of the blood.The customer stated that the issue was resolved by rewarming the patient and administering of 100 to 200 ml of 25% albumin and/or 200 to 400 ug dose of nitroprusside.The oxygenator was used to complete the procedure.There was no adverse patient effect associated with this event.Additional information: the customer's standard prime solution contains 2l of plasmalyte a, 25 gm of mannitol and (b)(4) units of heparin.Most often the pressure excursions occurred when 100 ml 25% albumin was not used in addition to standard prime solution and medications.The pre-membrane pressure in the customer's roller pumps was measured pre-heat exchanger post-roller pump within the 3/8¿ tubing and at the pre-membrane port of the affinity nt oxygenator for the centrifugal pump heads.The post-membrane pressure in both the roller and centrifugal pumps was measured post-oxygenator and before the standalone arterial line filter.The customer stated that the typical gradient that occurs where it is concerning is when the pressure gradient exceeds > 200 mmhg between the pre and post-membrane pressures but serious high pressure excursions are on order of 300 to 350 mmhg.Heparin dosing was monitored via a hemochron act poct device and ensuring that the minimum act > 480 seconds while on cardiopulmonary bypass.For all of the customers our high pressure excursions, the act range was well within normal acceptable limits of 480 to 800 second range and acceptable anticoag ulation.The temperature range from both pre and post for two of the cases was 32 to 35 degrees celsius and the other two incidents ranged from 34 to 35 degrees celsius.The customer stated that there were over 15 to 20 incidents of high-pressure excursion in the fall of last year but only four of them were submitted as safety occurrences but they all were similar in nature and the common clinical picture of a high-pressure excursion.The customer stated they have newer perfusionists and anesthesia and this may be a contributory factor, they stated this was not confirmed just a suggestion.Medtronic received additional information that there was a pressure differential of 220 mmhg.The patient was treated with 2x100ml albumin 25% and cessation of propofol infusion/increasing sevo, this likely contributed to hemolysis and minor coagulopathy post bypass.The patient received a higher amount of drugs (nipride, norepinephrine) and blood products (albumin) which may not have been needed if not for the high pressure excursion.The patient had high platelets prior to bypass so the writer included albumin into the prime of the bypass circuit to help prevent a high pressure excursion (hpe).It was reported that the oxygenator needed to be changed as the patient was not being adequately supported.The patient was cooled further, and the perfusionist changed out the oxygenator with the assistance of the writer.Change out took approximately 3 minutes.Even after change out, the new oxygenator appeared to also be starting to experience what seemed likethe beginning of an hpe, however the nipride that was running seemed to prevent the de velopment of a full blown hpe.This event not only resulted in a long period of low patient pressures, but also resulted in a 3 minute period of ischemic time.Additionally, the patient required blood products following the bypass run as their functional platelets were low and they were bleeding.Additional information received from health canada confirming hospital follow-up, regarding this incident, that patient death was reported to health canada on (b)(6) 2022.
 
Additional Manufacturer Narrative
Conclusion: the complaint was not confirmed.Medtronic sales representative and clinical specialist have communicated with the faci lity to understand the issue.The customer noted that they have a new perfusionist and anaesthesia and this may be a contributory factor, but this was not confirmed just a suggestion.A device history review (dhr) was performed for the reported serial number and the review did not identify any anomalies or deviations in the manufacturing process which would cause or contribute to the reported incident.High pressure is a known phenomenon with membrane oxygenators.The design principals for any oxygenator requires a significant interface between the blood and the fiber to allow for the desired gas transfer.The specific cause is unknown, but it is possible a protein build up or a cryoprecipitate event occurred.Although it may have been momentary, this could affect the fiber even if the majority of the case maintained an acceptable anticoagulation protocol.The instructions for use (ifu) for the affinity nt hollow fiber oxygenator (hfo) states the following; a strict anticoagulation protocol should be followed, and anticoagulation should be routinely monitored during all procedures.The benefits of extracorporeal support must be weighed against the risk of systemic anticoagulation and must be assessed by the prescribing physician.Adequate heparinization must be maintained before and during bypass.The report indicated a new perfusionist and anesthesia may have contributed but further investigation was done to understand if there is a concern beyond this facility.A review of the last 12 months of all affinity nt oxygenators field reports found no observable spikes or trends.High pressure complaints overall are very rare occurrences.Using the shelf life of the product (2 years), product records were reviewed and there are no known quality issues, associated changes, or other factors that may have contributed.Trends for issues with this product are reviewed at quarterly quality meetings.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AFFINITY HFO W/TRILLIUM 511T
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
PERFUSION SYSTEMS
7611 northland dr
brooklyn park MN 55428
Manufacturer (Section G)
PERFUSION SYSTEMS
7611 northland dr
brooklyn park MN 55428
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
EI  
091708096
MDR Report Key17314998
Report Number2184009-2023-00824
Device Sequence Number4057833
Product Code DTZ
UDI-Device Identifier20763000232089
UDI-Public20763000232089
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K191029
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/23/2022
Device Model Number95215
Device Catalogue Number95215
Device Lot Number13363365
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/14/2023
Initial Report FDA Received Date07/13/2023
Date Device Manufactured12/23/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown